Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Generalization of the Whitney-Mahowald theorem


Author: Bang He Li
Journal: Trans. Amer. Math. Soc. 346 (1994), 511-521
MSC: Primary 57R20; Secondary 55N22, 57R40, 57R42
DOI: https://doi.org/10.1090/S0002-9947-1994-1273536-3
MathSciNet review: 1273536
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Whitney-Mahowald theorem gave normal Euler number $ (\bmod \,4)$ for embeddings of a closed $ 2n$-manifold in Euclidean $ 4n$-space. We generalize this theorem to embeddings of closed $ 2n$-manifolds in an oriented $ 4n$-manifold with an approach in the framework of unoriented bordism groups of maps.


References [Enhancements On Off] (What's this?)

  • [Ha] A. Haefliger, Plongements différentiables de variétés dans variétiés, Comment. Math. Helv. 36 (1961), 47-82. MR 0145538 (26:3069)
  • [He] R. J. Herbert, Multiple points of immersed manifolds, Mem. Amer. Math. Soc., No. 250, 1981. MR 634340 (84c:57022)
  • [Li1] B. H. Li, On reflection of codimension $ 2$ immersions in Euclidean spaces, Sci. Sinica (Ser. A) 31 (1988), 798-805. MR 962424 (89i:57008)
  • [Li2] -, On immersions of manifolds in manifolds, Sci. Sinica 25 (1982), 255-263. MR 669681 (84c:57024)
  • [Li3] -, Embeddings of surfaces in $ 4$-manifolds. I, II, Chinese Sci. Bull. 36 (1991), 2025-2033. MR 1150851 (93d:57037)
  • [LP] B. H. Li and F. P. Peterson, On immersions of $ k$-manifolds in $ (2k - 1)$-manifolds, Proc. Amer. Math. Soc. 83 (1981), 159-162. MR 620004 (82k:57022)
  • [Mah] M. Mahowald, On the normal bundle of a manifold, Pacific J. Math. 14 (1964), 1335-1341. MR 0176485 (31:757)
  • [Mal] B. D. Malyi, The Whitney-Mahowald theorem on normal numbers of smooth embeddings, Mat. Zametki 5 (1969), 91-97. (Russian) MR 0250330 (40:3569)
  • [Mas] W. S. Massey, Pontryagin squares in the Thom space of a bundle, Pacific J. Math. 31 (1969), 133-142. MR 0250332 (40:3571)
  • [Mi] J. Milnor, A procedure for killing the homotopy groups of differentiable manifolds, Proc. Sympos. Pure Math., vol. 3, Amer. Math. Soc., Providence, RI, 1961, pp. 39-55. MR 0130696 (24:A556)
  • [MT] R. E. Mosher and M. C. Tangora, Cohomology operations and applications in homotopy theory, Harper & Row, New York, Evanston, and London, 1968. MR 0226634 (37:2223)
  • [Ro] V. A. Rohlin, Proof of Gudkov's hypothesis, Functional Anal. 6 (1972), 136-138. MR 0296070 (45:5131)
  • [Th] E. Thomas, On the cohomology of the real Grassmann complexes and the characteristic classes of $ n$-plane bundles, Trans. Amer. Math. Soc. 96 (1960), 67-89. MR 0121800 (22:12530)
  • [Wh1] H. Whitney, The self-intersection of a smooth $ n$-manifold in $ 2n$-spaces, Ann. of Math. (2) 45 (1944), 220-246. MR 0010274 (5:273g)
  • [Wh2] -, On the topology of differentiable manifolds, Lectures in Topology, Univ. of Michigan Press, 1940.
  • [Wu] W. T. Wu, On Pontryagin classes. III, Acta Math. Sinica 4 (1954), 323-347. MR 0080300 (18:225f)
  • [Ya] Ya Yamada, An extension of Whitney's congruence, Preprint Series of Univ. of Tokyo, June 15, 1993.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R20, 55N22, 57R40, 57R42

Retrieve articles in all journals with MSC: 57R20, 55N22, 57R40, 57R42


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1273536-3
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society